New Lamotrigine Warning
On April 25, 2018, the US Food and Drug Administration (FDA) is FDA issued a new warning linking lamotrigine (Lamictal) to a rare but potentillay life-threatening immune system reaction, hemophagocytic lymphohistiocytosis (HLH). This new warning will be added to the product label for all lamotrigine products.
Lamotrigine, a phenyltriazine anticonvulsant, is indicated for use alone or with other medicines to treat several forms of seizure disorders in patients age 2 years and older. It is also indicated for bipolar disorder.
The new warning stems from an FDA review of eight cases worldwide of confirmed or suspected HLH associated with lamotrigine in children and adults that required hospitalization. One death was reported.
HLH is a rare but very serious reaction that excessively activates the body’s infection-fighting immune system, causing severe inflammation throughout the body. HLH typically presents as a persistent fever, usually greater than 101°F, and it can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs. The FDA urges health care professionals to be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. A diagnosis of HLH can be established if a patient has at least five of the following eight signs or symptoms:
- Fever and rash;
- Enlarged spleen;
- Elevated levels of triglycerides or low blood levels of fibrinogen;
- High levels of blood ferritin;
- Hemophagocytosis identified through bone marrow, spleen, or lymph node biopsy;
- Decreased or absent Natural Killer (NK) Cell activity;
- Elevated blood levels of CD25 showing prolonged immune cell activation.
While the risk of HLH is important, patients should be urged not to stop taking lamotrigine without talking with their health care provider, as abrupt discontinuation can result in serious health risks.
Additional information about lamotrigine can be found in the Top 300 Pharmacy Drug Cards. If you or your institution subscribes to AccessPharmacy, use or create your MyAccess Profile to sign-in to the Top 300 Pharmacy Drug Cards. If your institution does not provide access, ask your medical librarian about subscribing.
Alert from the FDA: